Opioid Overdose and What To Do Next

Opioid Overdose and What To Do Next

According to the Center for Disease Control and Prevention, 46 people die every single day from opioid overdoses. Opioid overdoses are extremely common and are almost always fatal. That is why it is extremely important to recognize the signs of an opioid overdose and to know what to do if you or someone you love may be suffering from one.

What Happens During an Opioid Overdose?

Opioids work by depressing the central nervous system and by binding to opioid receptors. These receptors are what tells the brain that the body is in pain. By cutting off this communication, the body is unable to recognize that it is in pain which allows for a much more comfortable healing experience for someone who has just had surgery, or for much-needed relief for people who suffer from chronic pain.

As such, opioids are a helpful tool and are generally safe when taken in small doses as prescribed by a medical professional. However, due to its addictive nature, misuse can easily occur. This will cause tolerance to build, dependency to rise and overdoses likely to happen.

Since opioids depress the nervous system, this also includes many functions that the brain does automatically. These are things such as breathing or keeping a steady heart rate. Breathing can become extremely slowed and stopped, eventually causing a person to essentially choke to death.

Recognizing the Signs of an Opioid Overdose

Knowing the signs of opioid overdose is the most important part of knowing what to do next. According to the Harm Reduction Coalition, signs to look out for include:

  • Loss of consciousness
  • Unresponsive to outside stimulus
  • Awake, but unable to talk
  • Breathing is very slow and shallow, erratic, or has stopped
  • For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
  • Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
  • Vomiting
  • Body is very limp
  • Face is very pale or clammy
  • Fingernails and lips turn blue or purplish black
  • Pulse (heartbeat) is slow, erratic, or not there at all

Call 911

If you notice any of the above signs, call 911 immediately. It can be a scary thought to call 911, especially in the presence of potentially illegal drug or activity. However, it is important to understand that you will never get in trouble for getting help for someone in need. It can mean life or death, so do the right thing and call 911 as soon as possible. Once you’ve called 911, turn the person on their side to avoid any further choking and stay with them until emergency personnel arrives.

Administer Narcan

Narcan is a medication that will quickly stop an opioid overdose in its tracks. It reverses the effects of opioids and can be either injected or sprayed through the person’s nose. This is very helpful to have on-hand if you or someone you love suffers from addiction and can be found at most major pharmacy chains without a prescription, and is even covered by some insurance companies. Since this is what paramedics will do first when they come to the scene, you will be able to potentially save a life much quicker.

Encourage Treatment

If the person was lucky enough to survive the opioid overdose, it is important to encourage treatment as soon as possible. Once the person is feeling better and ready to get back on their feet, you may be surprised at how quickly they will turn back to the very thing that almost killed them. This is due to the withdrawal symptoms and intense cravings that people suffering from addiction feel. Get ahead of this and present treatment options as quickly as possible after the overdose.

Do as much research as you can before presenting treatment options to your loved one. Try to work out as many logistics for them as possible and eliminate as many roadblocks as you can. Our admissions specialists are on-hand 24 hours a day to help you throughout this entire process and to give you as much information as possible.

About Pinelands Recovery Center

If someone you love is suffering from opioid addiction, it is extremely important that you know the signs of opioid addiction and what to do if one occurs. Over 67% of all drug overdoses are from opioids, and 35% of those overdoses were due to prescription opioids. As addiction progresses, dependency and tolerance build-up which makes the person take more and more opioids. These large amounts of opioids can eventually lead to a potentially fatal overdose. Just make sure that you call 911 as soon as possible, administer Narcan and encourage your loved one to enter treatment for their condition.

Pinelands Recovery Center of Medford is widely known as one of New Jersey’s finest, most respected addiction treatment facilities. With comfortable 30-bed accommodations and 24-hour professional staff, we can offer clients a serene, relaxing environment amid the lush piney woods. This stress-free setting with its sense of warmth and welcoming enables you to feel comfortable and confident about your clean and sober life ahead.

We will establish clear goals, both general in nature and specific to your needs. We continue to monitor those goals, to make sure that our clients are progressing and buying into their recovery plan. We thrive on assisting clients in feeling connected to the recovery community, share and demonstrate effective coping techniques, help clients to modify attitudes and patterns of behavior and everything else you will need to be happy and productive living a sober, healthy life.

We ensure that clients complete their planned concrete tasks, encourage hope, optimism and healthy living. Our recovery program is not a revolving door treatment program; it is a recovery model designed to help clients go on to lead productive, happy lives. For more information, visit pinelandsrecovery.com

Uncategorized , , , , , , , ,
About Jaclyn Uloth

Leave a Reply

Your email address will not be published. Required fields are marked *